Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 164, NWS Grand Forks, ND

July 28, 2008Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 28, 2008, 8:51 PM CDT for Benson County, North Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 8:51 PM CDT (01:51 UTC)
Expired
Jul 28, 2008, 9:30 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Benson County, ND

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:57 PM CDTHAIL 0.753 Wsw Baker, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 377 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4093 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
4.8
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 290151
SVRFGF
NDC005-290230-
/O.NEW.KFGF.SV.W.0164.080729T0151Z-080729T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
851 PM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BENSON COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 930 PM CDT

* AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES WEST OF BAKER...OR 39 MILES WEST OF
  DEVILS LAKE...MOVING TO THE NORTHEAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAKER AT 900 PM CDT...
  HARLOW AT 915 PM CDT...
  LEEDS AT 930 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4834 9936 4808 9926 4803 9983 4821 9982
TIME...MOT...LOC 0151Z 245DEG 19KT 4815 9972

$$

DK/JK
1 follow-up statement
000 
WWUS53 KFGF 290203
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
903 PM CDT MON JUL 28 2008

NDC005-290230-
/O.CON.KFGF.SV.W.0164.000000T0000Z-080729T0230Z/
BENSON ND-
903 PM CDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL BENSON COUNTY...

AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 4 MILES SOUTH OF BAKER...OR 36 MILES WEST OF DEVILS
LAKE...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARLOW BY 910 PM CDT...
  BRINSMADE BY 930 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4834 9936 4808 9926 4803 9983 4821 9982
TIME...MOT...LOC 0203Z 263DEG 26KT 4811 9961

$$

DK/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:47 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 28, 3:47 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
347 PM CDT MON JUL 28 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY
WATER VAPOR LOOP SHOWS SHORT WAVE WITH PRECIPITATION IN NORTHERN MN.
PRECIPITATION SHOULD CONTINUE MOVING EAST OUT OF THE AREA LATE THIS
AFTERNOON AND EARLY EVENING. CURRENT LIS ARE ABOUT -8 ALONG THE
ND/SD BORDER. BEST MOISTURE SURFACE FLUX CONVERGENCE WAS ALONG THE
ND/SD BORDER AND IN WESTERN ND AHEAD OF COLD FRONT. MID LEVEL CAP
WAS LOCATED ACROSS SD. SURFACE LOW WAS LOCATED NEAR FAITH SD WITH A
TROUGH EXTENDING INTO WESTERN ND. EXPECT THUNDERSTORMS TO DEVELOP
ACROSS SOUTHERN ND THIS AFTERNOON AND EVENING AND MOVE
EAST/SOUTHEAST TONIGHT. WILL KEEP HIGHEST POPS SOUTH.

UPPER LEVEL TROUGH/JET/COLD FRONT WILL MOVE INTO THE AREA TONIGHT.
POCKET OF INSTABILITY REMAINS OVER EASTERN ND AT 06Z/29 WHICH SHIFTS
INTO THE EASTERN ZONES BY 12Z/29.  WILL INTRODUCE A LITTLE MORE QPF
IN WESTERN ZONES LATE TONIGHT AND EASTERN ZONES TUE MORNING. HOWEVER
CAPES WILL BE LOW AT THAT TIME OF THE MORNING. COLD CORE LOW ALOFT
COULD PRODUCE SHOWERS TUE AFTERNOON IN THE FAR NORTHEAST ZONES BUT
WILL LEAVE OUT FOR NOW AS MOST OF THE SHOWERS SHOULD FALL IN
SOUTHWEST ONTARIO.

NEXT INSTABILITY AND CHANCE FOR THUNDERSTORMS IS EXPECTED WED NIGHT
AND THU.

&&
.LONG TERM (FRI-MON)...
MODELS ARE HAVING TIMING ISSUES FOR THIS PERIOD. RIDGING ALOFT WILL
TRY TO BUILD INTO THE NORTHERN PLAINS...BUT THE TRUE RIDGE ALOFT
WILL STILL REMAIN JUST TO OUR WEST. THIS WILL MEAN TEMPS NEAR NORMAL
AND FAIRLY DRY WEATHER. FOR NOW WILL NOT MENTION ANY
STORMS...ALTHOUGH CAN/T RULE OUT THE POTENTIAL.

&&

.AVIATION...
EXPECT VFR CONDITIONS BEFORE THE THREAT FOR THUNDER MOVES INTO THE
AREA BY THIS AFTERNOON. CONDITIONS SHOULD LOWER INTO THE MVFR RANGE
NEAR ANY STORMS THIS AFTERNOON/EVENING...BEFORE DRIER AIR FILTERS
INTO THE REGION BY TUESDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES/KELLENBENZ
Hazardous weather outlook, Jul 28, 11:41 AM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1141 AM CDT MON JUL 28 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1141 AM CDT MON JUL 28 2008

...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST NORTH
DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA...

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
MIDNIGHT ACROSS THE REMAINDER OF THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL MOVE ACROSS
THE NORTHERN PORTIONS OF THE REGION THROUGH MID-AFTERNOON...MAINLY
NORTH OF A LINE FROM COOPERSTOWN TO BEMIDJI.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM MID-
AFTERNOON THROUGH MIDNIGHT FOR AREAS SOUTH OF A LINE FROM
COOPERSTOWN TO FARGO TO FERGUS FALLS. SCATTERED THUNDERSTORMS
WILL DEVELOP ACROSS THIS AREA DURING THE AFTERNOON HOURS. LARGE
HAIL...STRONG WINDS...AND TORNADOES WILL BE POSSIBLE. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS NORTH OF THE MODERATE
RISK AREA. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS
ACROSS THIS AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:29 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey61 min
Jul 28, 10:01 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey, Walsh59 min
Jul 28, 10:30 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey60 min
Jul 28, 10:42 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson63 min
Jul 28, 11:00 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele60 min
Jul 28, 11:31 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner59 min
Jul 28, 11:58 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill62 min
Jul 29, 12:38 AM CDTAreal Flood AdvisoryFGFGrand Forks3 hr
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningFGFCass, Traill54 min
Jul 29, 1:17 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh28 min
Jul 29, 1:41 AM CDTSevere Thunderstorm WarningFGFCass64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.